Alert archive / Virginia / Flash Flood Warnings in 2006
Flash Flood Warning 29, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jul 21, 2006, 6:42 PM EDT for Bedford County, Virginia. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2006, 6:42 PM EDT (22:42 UTC)
- Expired
- Jul 21, 2006, 9:45 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Bedford County, VA
The radar
The Roanoke radar (KFCX), 76 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 6:45 PM EDT | FLASH FLOOD | Bedford City, VA | CREEK OVERFLOWING INTO SHOPPING CENTER. SEVERAL ROADS IN LOW LYING AREAS CLOSED DUE TO HIGH WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.7 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 228 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 1181 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 60 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 212243 FFWRNK VAC019-515-220145- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 642 PM EDT FRI JUL 21 2006 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WARNING FOR... CITY OF BEDFORD IN SOUTH CENTRAL VIRGINIA CENTRAL BEDFORD COUNTY IN SOUTH CENTRAL VIRGINIA * UNTIL 945 PM EDT * AT 641 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY RAIN FROM A THUNDERSTORM NEAR BEDFORD CITY...MOVING EAST AT 15 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GOODE. ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE WARNED AREA. EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. REMEMBER TURN AROUND...DONT DROWN. PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3741 7960 3723 7960 3719 7938 3735 7929 $$ PH
3 follow-up statements
000 WGUS71 KRNK 212340 FFSRNK FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 735 PM EDT FRI JUL 21 2006 VAC019-515-220145- CITY OF BEDFORD VA-BEDFORD VA- 735 PM EDT FRI JUL 21 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR CENTRAL BEDFORD COUNTY AND THE CITY OF BEDFORD... AT 732 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE HEAVY RAIN HAD MOVED OUT OF THE CITY OF BEDFORD. HOWEVER NUMEROUS STREETS WERE CLOSED DOWNTOWN DUE TO HIGH WATER AND AT LEAST ONE CREEK WITHIN THE CITY HAD OVERFLOWED ITS BANKS FLOODING A PORTION OF A SHOPPING CENTER. WATER LEVELS MAY REMAIN HIGH WITHIN AND NEAR THE CITY THROUGH MID EVENING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. LAT...LON 3741 7960 3723 7960 3719 7938 3735 7929 $$ JDS
000 WGUS71 KRNK 220100 FFSRNK FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 859 PM EDT FRI JUL 21 2006 VAC019-515-220145- CITY OF BEDFORD VA-BEDFORD VA- 859 PM EDT FRI JUL 21 2006 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM EDT FOR CENTRAL BEDFORD COUNTY AND THE CITY OF BEDFORD... AT 853 PM EDT...RADAR INDICATED THAT RAINFALL WAS NOT AN IMMEDIATE THREAT TO THE BEDFORD CITY AREA AND FLOOD WATERS WILL CONTINUE TO RECEDE. HOWEVER A FEW ROADS REMAINED CLOSED DUE TO HIGH WATER WITHIN THE CITY. USE CAUTION IF TRAVELING THROUGH THE BEDFORD CITY AREA THIS EVENING. LAT...LON 3737 7958 3727 7958 3728 7947 3737 7947 $$ JDS
000 WGUS71 KRNK 220140 AAA FFSRNK FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 940 PM EDT FRI JUL 21 2006 VAC019-515-220145- CITY OF BEDFORD VA-BEDFORD VA- 940 PM EDT FRI JUL 21 2006 ...THE FLASH FLOOD WARNING FOR CENTRAL BEDFORD COUNTY AND THE CITY OF BEDFORD WILL EXPIRE AT 945 PM EDT... THE FLASH FLOOD WARNING FOR CENTRAL BEDFORD COUNTY AND THE CITY OF BEDFORD WILL EXPIRE AT 945 PM EDT. LAT...LON 3737 7958 3727 7958 3728 7947 3737 7947 $$ RCS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jul 21, 3:06 PM EDT, 3 hours 36 minutes earlier.
Area forecast discussion, Jul 21, 3:06 PM EDT, 3 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 306 PM EDT FRI JUL 21 2006 .SHORT TERM /TONIGHT THROUGH SUNDAY NIGHT/... MAIN CONCERN IS POTENTIAL FOR SEVERE WEATHER TOMORROW ALONG WITH HEAVY RAINFALL. LATE MORNING ANALYSIS SHOWED FRONTAL BOUNDARY MAKING SMALL PROGRESS FROM CENTRAL PENNSYLVANIA BACK THROUGH SOUTHERN MISSOURI...WITH IMPRESSIVE UPR WAVE DIVING THRU EASTERN NEBRASKA AND HELPING SUSTAIN OVERNIGHT MCS ACTIVITY IN THE MIDWEST. PLENTY OF DEBRIS CLDS ACRS THE AREA TODAY HELPING HINDER HEATING TO SOME DEGREE. HOWERVER...CONVECTION SLOWLY DEVELOPING MAINLY ACROSS THE HIGHLANDS/SRN SHENANDOAH VALLEY WHERE MORE HEATING HAS OCCURRED. EXPECT THIS TREND TO CONTINUE WITH ADDITIONAL TSRA GRADUALLY TRANSLATING OFF THE MOUNTAINS AND INTO EASTERN SECTIONS LATER. HOWEVER LEE TROF APPEARS QUITE WEAK AND GIVEN ONLY WEAK FOCUS ALOFT THINK CAN KEEP LIKELY POPS WESTERN SLOPES AND PORTIONS OF THE EAST PENDING HOW ORGANIZED CONVECTION GETS IN THE NEXT COUPLE OF HOURS. OTHERWISE WILL GO WITH HIGH CHANCE POPS THIS EVENING AND THEN CUT BACK TO LOW POPS OVERNIGHT AS AREAS SLIDES IN BETWEEN UPPER ENERGY FOR A WHILE LATER. NEXT STRONG S/W WILL SHARPEN 5H TROF SAT AS THE ASSOCIATED COLD FRONT APPROACHES FROM THE NW BY LATE AFTERNOON. HIGH PWATS AND GOOD SHOT OF UVM SUPPORT HIGH LIKELY POPS BY AFTERNOON ESPCLY WEST IN ADVANCE OF PASSING VORT TAIL. HOWEVER TIMING MAKING FOR DIFFS IN MORE SIG SEVERE WX EVENT PER MORE HEATING LIKE THE GFS OR HEAVY RAIN IF UPSTREAM MCS ARRIVES SOONER. FOR NOW WILL KEEP OVERALL LIKELY POPS GOING AND BUMP TEMPS UP JUST A LITTLE SINCE MOS HAS BEEN TOO COOL OF LATE WITH HIGHS. BOUNDARY TO THE NORTHWEST WAITING FOR SFC WAVE PARTIALLY DRIVEN BY ADDITIONAL MCS DEVELOPMENT OVERNIGHT TO KICK IT SOUTHWARD BY MORNING. FEEL GFS DEPICTION OF STRONG WAVE MAY BE A BIT OVERDONE BY CONVECTIVE FEEDBACK...HOWEVER STILL EXPECT BOUNDARY TO MAKE ITS APPROACH TOMORROW AFTN. BY THIS TIME...MUCH BETTER DYNAMICS IN PLACE WITH BROAD REGION OF 30 TO 40 KTS OF DEEP SHEAR OVERSPREADING THE AREA AND FCST RAOBS INDICATING 1500 TO 2500 J/KG CAPE VALUES. OVERALL LAPSE RATES NOT OVERLY IMPRESSIVE BUT STRENGTH OF WAVE COMBINED WITH TIME OF ARRIVAL DOES WARRANT SOME CONCERN IF HEATING CAN OCCUR. NOW APPEARS FRONT WILL GET SHUNTED EAST FASTER ON SUNDAY AS POTENT AND UNSEASONABLY STRONG UPR WAVE PLOWS EAST...HOWEVER WILL HANG ONTO BETTER POPS ACRS THE SOUTHEAST THRU MUCH OF THE DAY GIVEN PROXIMITY TO DEPARTING FRONT. SFC HIGH BRIEFLY TAKES OVER THROUGH THE END OF THE PERIOD AS FRONT BEGINS TO WASH OUT ALONG THE COAST. && .LONG TERM /MONDAY THROUGH FRIDAY/... FRONTAL BOUNDARY AFFECTING THE REGION IN THE SHORT TERM SHOULD CONTINUE TO WASH OUT ALONG THE COAST...ALLOWING INFLUX OF MOISTURE BACK TO THE AREA. LATEST GFS/ECMWF/CANADIAN RUNS ALONG WITH ENSEMBLE MEMBERS CONTINUE TO DEPICT BROAD WEAK TROUGHING ACRS THE EASTERN THIRD OF THE COUNTRY THRU MUCH OF THE PERIOD. THIS IN COMBO WITH CLASSIC BERMUDA HIGH SETUP SHOULD PROVIDE WARM (BUT NOT OVERLY HOT) AND RATHER HUMID CONDITIONS ALONG WITH MAINLY DIURNAL CHANCES FOR SCATTERED CONVECTION. HAVE PRIMARILY FOLLOWED HPC GUIDANCE THROUGHOUT THE PERIOD...ALTHOUGH HAVE TWEAKED POPS TO SHOW A MORE CLASSIC DIURNAL CURVE TYPICAL FOR THIS TIME OF YEAR. && .AVIATION... CLOUDS LIMITING SHRA/TSRA ATTM BUT APPEARS COVERAGE WILL INCREASE AFTER 18Z-20Z ESPCLY MOUNTAINS AS DEEPER INSTABILITY DEVELOPS. THUS WILL INCLUDE PREVAILING OR TEMPO MENTION EARLY ON SINCE EXPECT COVERAGE TO FILL IN BY LATE AFTERNOON OTRW VFR. COLD FRONT AND NEXT STRONGER S/W APPROACH FROM THE NW OVERNIGHT INTO SATURDAY MORNING. EXPECT MAY SEE A LULL IN CONVECTION LATE TONIGHT BETWEEN WAVES BEFORE NEXT UPSTREAM MCS SPILLS CONVECTION BACK INTO THE NW TOWARD MORNING. IN BETWEEN APPEARS MORE FOG/HAZE AROUND WITH MAINLY MVFR LEVEL VSBYS/CEILINGS. DEEPER PRE-FRONTAL RH SHOULD ARRIVE SAT MAKING FOR MORE WIDESPREAD SHRA/TSRA ESPCLY DURING THE AFTERNOON. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SHORT TERM...JH/LAWRENCE LONG TERM...LAWRENCE AVIATION...JH
Hazardous weather outlook, Jul 21, 3:30 PM EDT, 3 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 330 PM EDT FRI JUL 21 2006 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-221200- ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY- GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE- PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL- APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE- GREENBRIER- 330 PM EDT FRI JUL 21 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA... SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THROUGH THE EVENING HOURS. A FEW OF THESE STORMS COULD BECOME SEVERE AND PRODUCE STRONG DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MORE WIDESPREAD THUNDERSTORMS ARE EXPECTED SATURDAY AFTERNOON AND EVENING AS A COLD FRONT APPROACHES THE AREA. THE DEGREE OF INSTABILITY TOMORROW REMAINS IN QUESTION...HOWEVER IF THE AREA SEES SUFFICIENT SUNSHINE...ANY STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL. IN ADDITION...VERY HEAVY RAINFALL WILL BE POSSIBLE WITH ANY STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER THIS EVENING. WIDESPREAD SPOTTER ACTIVATION MAY BE NEEDED TOMORROW. LAWRENCE
In the hours before
Local storm report, Jul 21, 5:55 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
555 PM EDT FRI JUL 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0407 PM TSTM WND DMG 3 E BUCHANAN 37.52N 79.63W
07/21/2006 BOTETOURT VA PUBLIC
TREES DOWN ON JENNINGS CREEK RD.
&&
HYSELLLocal storm report, Jul 21, 6:01 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
601 PM EDT FRI JUL 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL BEDFORD CITY 37.34N 79.52W
07/21/2006 E0.88 INCH CITY OF BEDFORD VA PUBLIC
&&
HYSELLLocal storm report, Jul 21, 6:05 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
605 PM EDT FRI JUL 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM HAIL BEDFORD CITY 37.34N 79.52W
07/21/2006 E0.75 INCH CITY OF BEDFORD VA PUBLIC
&&
HYSELLLocal storm report, Jul 21, 6:17 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
617 PM EDT FRI JUL 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG 6 N THAXTON 37.44N 79.63W
07/21/2006 BEDFORD VA PUBLIC
SEVERAL LARGE TREE LIMBS DOWN AT PEAKS OF OTTER.
&&
HYSELLLocal storm report, Jul 21, 6:24 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
624 PM EDT FRI JUL 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0621 PM HAIL BEDFORD CITY 37.34N 79.52W
07/21/2006 E1.00 INCH CITY OF BEDFORD VA PUBLIC
CONTINOUS HAIL SINCE 601 PM
&&
RMGLocal storm report, Jul 21, 6:32 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
632 PM EDT FRI JUL 21 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM TSTM WND DMG BEDFORD CITY 37.34N 79.52W
07/21/2006 CITY OF BEDFORD VA PUBLIC
LARGE LIMBS AND POWER LINES DOWN
&&
RMGThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 8:54 PM EDT | Severe Thunderstorm Warning | RNK | Amherst | 59 min |
| Jul 21, 3:49 PM EDT | Severe Thunderstorm Warning | RNK | Botetourt | 56 min |
| Jul 21, 4:17 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 58 min |
| Jul 21, 5:54 PM EDT | Severe Thunderstorm Warning | RNK | Bedford | 81 min |
Nearby
Flash Flood Warnings in Virginia, 2006Every flash flood warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.